Thursday, February 18, 2016
Wisdom Wednesday: What Do I Do After Taking Antibiotics?
This is a reader request for someone who’s health declined dramatically after taking an antibiotic.
Let’s assume that you need the antibiotic. You have a bacterial infection (not viral) that is not responding to natural alternatives. Your physician has laboratory testing to document this need. If possible, the doctor has ordered a culture to determine what the infection is and what antibiotics will be most effective against the infection. In the meantime, a broad spectrum antibiotic is prescribed.
Hopefully, the antibiotic will kill the offending infection. However, it will undoubtedly kill some of the healthy bacteria in the gut as well. This disturbance of the microbiome can have far reaching consequences. C. difficile is the most serious aftermath. This commensal bacteria normally found in the gut can grow in the void created by the antibiotic. It creates a diarrhea that can be fatal. Most often C. difficile occurs in hospitalized patients given antibiotics. However, in children is generally occurs within three months of antibiotic use for a URI (upper respiratory infection). Ninety percent of URI are viral and will not respond to antibiotics anyway.
So you start taking the antibiotic and develop some diarrhea. Don’t wait, start taking a probiotic three hours after each antibiotic dose. Most of the probiotic will not survive, but some will and that should be enough to stop the diarrhea. If not, consult with your physician immediately.
If you do not develop diarrhea, there is little value in taking a probiotic with the antibiotic. However, a prebiotic is recommended. Slippery Elm Bark is my favorite. It contains the soluble fiber that feed healthy bacteria and reduces inflammation in the gut. Make sure the fiber is soluble not insoluble fiber like psyllium husk.
Once you have completed your antibiotic therapy run through a bottle of probiotics, taking one after each meal. I recommend something simple, like L. acidophilus as we really don’t know what probiotics your body hosts. Probiotics should not be taken long term, despite the television ads.
But what if you were not proactive and are suffering from chronic side effects of antibiotic use? If you have severe diarrhea, then try S. boulardii. It will displace C. difficile and then die off naturally.
If you suffer from IBS, leaky gut, chronic fatigue, recurrent UTI, or autoimmune issues the clinical picture is much more complicated. I highly recommend you consult with a qualified nutritionist. However, there are some cookbook remedies that can be very helpful.
The first step is to reduce inflammation. Again, I recommend Slippery Elm Bark. L-Glutamine can also be an effective anti-inflammatory agent, but it does not feed the healthy bacteria.
Next you need to promote healthy of the gut. Folic acid is vital for cell reproduction but use 5-MTHF, the bioavailable form of folic acid. If the lining of the digestive tract is damaged, then conversion of folic acid to 5-MTHF will be limited at best.
Finally, add some adrenal and thyroid support. I prefer the herbs Ashwaganda, Rheumannia, Bladderwrack, Bacopa, and Licorice. Licorice is a tonic and should not be used long term.
The Bottom Line:
Antibiotic use can be life saving but it also carries long term risks. Be proactive and support your body while you are taking any antibiotic and you will hopefully avoid the chronic side effects associated with antibiotic therapy.